Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

September 24, 2017Morrison County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Sep 24, 2017, 3:15 PM CDT for Morrison County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2017, 3:15 PM CDT (20:15 UTC)
Expired
Sep 24, 2017, 3:45 PM CDT
In force
30 min
Issued by
NWS Twin Cities, MN

County Morrison County, MN

The radar

The Minneapolis radar (KMPX), 157 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

692 
WWUS83 KMPX 242015
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
315 PM CDT SUN SEP 24 2017

MNZ043-242045-
Morrison-
315 PM CDT SUN SEP 24 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MORRISON COUNTY 
UNTIL 4 PM CDT...

At 314 PM CDT, a strong thunderstorm was located over Flensburg, or 7
miles west of Little Falls, moving northeast at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Little Falls, Randall, Flensburg, Camp Ripley, Sobieski, Little Falls
Airport, Camp Ripley Junction and Crow Wing State Park.

This includes U.S. Highway 10 in Minnesota between mile markers 132
and 148.
 
LAT...LON 4627 9434 4623 9440 4618 9437 4616 9437
      4615 9405 4585 9449 4595 9466 4601 9465
      4630 9437
TIME...MOT...LOC 2014Z 219DEG 33KT 4598 9452 

$$

LS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 24, 3:03 PM CDT, 12 minutes earlier.

Area forecast discussion, Sep 24, 3:03 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
303 PM CDT Sun Sep 24 2017

.SHORT TERM...(This evening through Monday)
Issued at 304 PM CDT Sun Sep 24 2017

Widely scattered showers and isolated thunderstorms will continue
to pop up this afternoon ahead of the cold front over the eastern
Dakotas, where boundary layer heating has resulted in 3-hour
MLCAPE increases of 100-200 J/kg over western Minnesota. This
activity will be possible through sunset. A few stronger storms
cannot be ruled out during this time with a damaging wind threat
given 40-50 knot 850-500 mb flow. Overall, however, the severe
potential is low. The concern for large hail is lower given
relatively poor mid level lapse rates.

After sunset the concentration turns to the main area of post-
frontal precipitation that will advance eastward across the area
overnight and Monday. Have included 70-80 percent precip chances
as the front meanders across the area. This event should provide a
good soaking given precipitable water values are forecast to
increase to around 1.75 inches by 12z Monday, coming close to
setting a record high precipitable water value for the date.

With the bulk of the area socked in with clouds and precip behind
the front on Monday, most areas will see highs in the 50s and 60s,
with the exception of Wisconsin where 70s will be common.

.LONG TERM...(Monday night through Sunday)
Issued at 304 PM CDT Sun Sep 24 2017

Things continue to look similar to how they've looked the past
several days. In the big picture, the western upper trough will lift
northeast and work its way across our area through midweek. Ridging
will re-build across the west during that time, with northwest flow
setting up over our area for the second half of the week. The
western ridge will then flatten as it shifts east toward our area
over the upcoming weekend. The numerical guidance is in fairly good
agreement on this overall scenario, with no notable differences
until the tail end of the period.

The frontal boundary will continue to push east tomorrow night
through Tuesday, eventually taking lingering precipitation with it
and out of the eastern portion of the area by Tuesday evening. This
timing could be slightly delayed if the surface wave which develops
along the front on Tuesday winds up stronger than currently
indicated. High pressure will build in from the west and provide
cool and dry weather Tuesday night through Wednesday night. But, a
cold front will drop in from the north on Thursday, with an
accompanying chance for showers. A stronger surface high will build
southeast from Canada behind this front, with seasonably cool and
dry weather Thursday night through Saturday evening. The details are
a bit muddy after that, but the GFS and ECMWF both suggest another
frontal boundary and associated shortwave trough will move toward
the area on Sunday, bringing another chance for precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1243 PM CDT Sun Sep 24 2017

Expect showers and isolated thunderstorms to gradually spread
eastward across the area this evening and overnight. Have included
VCSH mentions a bit farther east of the main activity for this
afternoon given the potential for isolated showers to spawn in
the somewhat unstable airmass ahead of the front/cloud cover.
Otherwise, the most concentrated and widespread precipitation
looks to expand eastward across central/southern MN after 05z,
reaching WI around/after 12z Monday. Low clouds will also
lower/thicken overnight, with most of MN sites experiencing MVFR
conditions through at least Monday morning.

KMSP...
Could see a few showers in the area as early as 00z, but the main
area of showers looks to hold off until after 06z. Thunder threat will
be fleeting/isolated. MVFR cigs/vsbys look to build in after
daybreak Monday, and persist through most of the day.

/OUTLOOK FOR KMSP/

Mon night...MVFR likely with Likely SHRA and slgt chc TS. Winds NW
5 kts.
Tue...Chc MVFR/TSRA early. Winds NW 5-10 kts.
Wed...VFR. Winds WNW 5-10 kts.
Thu...VFR. Winds W 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...
AVIATION...LS
Hazardous weather outlook, Sep 24, 12:17 PM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1217 PM CDT Sun Sep 24 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251730-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1217 PM CDT Sun Sep 24 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected to fill in across western
MN late this afternoon and progress eastward overnight. The
severe weather threat is low, but localized heavy rain is
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Repeated rounds of thunderstorms will be possible Monday into
Tuesday. The severe weather threat is low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Sep 24, 3:15 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
315 PM CDT SUN SEP 24 2017

MNZ043-242045-
Morrison-
315 PM CDT SUN SEP 24 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MORRISON COUNTY
UNTIL 4 PM CDT...

At 314 PM CDT, a strong thunderstorm was located over Flensburg, or 7
miles west of Little Falls, moving northeast at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Little Falls, Randall, Flensburg, Camp Ripley, Sobieski, Little Falls
Airport, Camp Ripley Junction and Crow Wing State Park.

This includes U.S. Highway 10 in Minnesota between mile markers 132
and 148.

LAT...LON 4627 9434 4623 9440 4618 9437 4616 9437
      4615 9405 4585 9449 4595 9466 4601 9465
      4630 9437
TIME...MOT...LOC 2014Z 219DEG 33KT 4598 9452

LS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 7:46 PM CDTSpecial Weather StatementMPXBenton29 min
Sep 24, 4:09 PM CDTSpecial Weather StatementMPXStearns51 min
Sep 24, 4:18 PM CDTTornado WarningMPXPope, Stearns27 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.